Drug abuse carries the risk of severe side effects, including overdose.
Drug overdose can occur from taking many substances. These can include legal prescription medications as well as illicit drugs such as cocaine or heroin.
Only opioid overdoses are treated with naloxone, which is a medication that reverses its effects. Naloxone, sold under the brand name Narcan, is an opioid receptor blocker. It prevents opioids from binding to the receptors in the brain, resulting in immediate physical withdrawals.
Since 2000, the number of opioid-related deaths has risen by 200 percent.Centers for Disease Control and Prevention, 2016.
Drug overdoses can either be intentional or accidental. Accidental overdoses tend to occur when a drug user takes more of a drug than initially intended to reach certain results. It can also occur if the user mixes substances
This works with both prescription medications, illegal drugs, over-the-counter medications, and alcohol
Intentional overdoses are often the result of someone attempting suicide.
Drug overdoses vary depending on the substance use. Below are some of the most common types of drug overdoses.
The symptoms of an opioid overdose include:
Overdose is a significant cause of death in heroin users. The doses for recreational heroin use and the doses that lead to overdose often have little difference.
The symptoms of a heroin overdose include:
Prescription stimulants are usually used to treat attention-deficit hyperactivity disorder (ADHD) and narcolepsy. They boost alertness, energy, and attention.
Popular prescription stimulants include Dexedrine, Adderall, and Ritalin.
Common symptoms of stimulant overdose include:
Central Nervous System (CNS) depressants include opioids, sedatives, tranquilizers, and hypnotics. These medicines can slow brain activity, which helps to treat anxiety, panic, acute stress reactions, and sleep disorders.
When someone overdoses on a CNS depressant, their breathing usually slows or stops. This reduces the amount of oxygen that reaches the brain. This condition is called hypoxia.
Common symptoms of a CNS depressant overdose include:
Drug overdose can result in various short-term and long-term risk factors. In severe cases, it can lead to death.
Depending on which drugs are taken in an overdose, many people can recover successfully and without permanent psychological and/or physical disability. However, some drug overdoses can result in temporary damage to specific organs. Other drug overdoses may lead to permanent damage to particular organs. In many cases, such damage isn’t identified until later in life.
The liver and the kidneys are organs at high risk following a drug overdose. Brain damage can also occur from the containment of lung and heart function, which can be permanent.
Likewise, if the mental health issues that resulted in an intentional drug overdose are not treated, the individual remains at risk for more drug overdoses.
Some common short- and long-term risk factors of drug overdose include:
COVID-19 Doesn’t Have to Stop You From Getting Help
Rehab facilities are open and accepting new patients
If you see someone potentially experiencing a drug overdose, seek immediate medical assistance by calling 911. However, do not put your own safety at risk because specific drugs can promote unpredictable or aggressive behavior in some users.
Symptoms of a drug overdose differ depending on the substance taken. If you’re not sure what the person suffering from a potential drug overdose has taken, here are some vital signs to look out for:
An alcohol overdose can happen when there is too much alcohol present in the bloodstream. This can affect areas of the brain that control life-supporting functions. Breathing, heart rate, and temperature control can start to decrease or shut down.
Alcohol consumption at high levels can also affect other responses, such as the gag reflex. Without a gag reflex, someone who has consumed enough alcohol to the point of passing out risks choking on his or her vomit and dying from a lack of oxygen.
Even if someone survives a severe alcohol overdose, permanent or long-lasting brain damage can occur.
Symptoms of alcohol overdose include:
Risks of alcohol overdose include:
If you see someone suffering from a suspected drug overdose, follow these procedures after calling 911 for medical help.
Check the person’s breathing and heart rate. If the individual has lost consciousness, try to wake them for a response. Ask the person questions calmly to try to keep them engaged.
If the person isn’t breathing, move them onto their left side to prevent aspiration of vomiting. If you have the medical qualifications, provide CPR. If an opioid overdose has occurred, administer Narcan.
Offer first aid to the person suffering from a suspected drug overdose as directed by the 911 operators.
Try to obtain as much information about the suspected drug overdose as you can. This includes the drug used, the dosage, and the last time the individual took the drug. If there are any labeled containers of prescription drugs, take them to the ambulance once it arrives, even if the container is empty.
Do not allow the person to take any more drugs. Stay calm, and do not give your opinions about the overdose. If the person is conscious, reassure them that medical professionals are on their way.
Find Help For Your Addiction
You don’t have to overcome your addiction alone. Professional guidance and support is available. Begin a life of recovery by reaching out to a specialist today.
Centers for Disease Control and Prevention. (2016). Morbidity and Mortality Weekly Report (MMWR): Increases in Drug and Opioid Overdose Deaths — United States, 2000–2014, https://www.cdc.gov/mmwr/preview/mmwrhtml/mm6450a3.htm
U.S. National Library of Medicine: Medline Plus. (2016). Drug use first aid, https://medlineplus.gov/ency/article/000016.htm
Davoli, M., Perucci, C.A., Forastiere, F., Doyle, P., Rapiti, E., Zaccarelli, M. & Abeni, D.D. (1993). Risk Factors for Overdose Mortality: A Case-Control Study within a Cohort of Intravenous Drug Users. International Journal of Epidemiology, 22 (2), 273–277, https://academic.oup.com/ije/article-abstract/22/2/273/752495
Opioid Overdose, U.S. National Library of Medicine, 2018, https://medlineplus.gov/opioidoverdose.html
Heroin Overdose, The University of Arizona, https://methoide.fcm.arizona.edu/infocenter/index.cfm?stid=218.
Prescription Stimulants, National Institute on Drug Abuse, 2018, https://www.drugabuse.gov/publications/drugfacts/prescription-stimulants
Prescription CNS Depressants, National Institute on Drug Abuse, 2018, https://www.drugabuse.gov/publications/drugfacts/prescription-cns-depressants
Understanding the Dangers of Alcohol Overdose, National Institute on Alcohol Abuse and Alcoholism, https://www.niaaa.nih.gov/publications/brochures-and-fact-sheets/understanding-dangers-of-alcohol-overdose
Opioid Overdose, Centers for Disease Control and Prevention, 2020, https://www.cdc.gov/drugoverdose/index.html